Minnesota, 2020

Hail in Minnesota, September 24, 2020

September 24, 2020 · NWS ARX · 1 event in 1 county or zone

A round of thunderstorms moved across southeast Minnesota during the morning of September 24th. These storms dropped some dime sized hail on the southwest side of Rochester (Olmsted County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A round of thunderstorms moved across southeast Minnesota during the morning of September 24th. These storms dropped some dime sized hail on the southwest side of Rochester (Olmsted County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 24, 5:16 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 24, 5:16 AM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
616 AM CDT Thu Sep 24 2020

.SHORT TERM...(Today and tonight)
Issued at 224 AM CDT Thu Sep 24 2020

Water vapor satellite imagery this morning shows a well defined
short wave trough over southern Manitoba into northern North
Dakota. The models have been struggling some with the path of this
wave with the latest guidance now suggesting it will dig more
than previously expected and may pass to the west/southwest of the
area instead of going by to the north. If this does occur, the
24.05Z RAP shows the best pv advection in the 500-300 mb layer
slipping by the area with just some weak pv advection coming
across during the late morning and early afternoon hours. In the
low levels, there is a weak area of low pressure along the South
Dakota/Minnesota border. The general consensus is that this low
should slowly move to the southeast ahead of the short wave trough
and is then expected to dissipate during the late afternoon/early
evening. While the low is expected to remain to the west of the
area, it does get close enough to allow an axis of low level
moisture transport to be focused into the western sections of the
area late this morning into the afternoon. This will occur in
conjunction with a zone of low level warm air advection that
results in 2 to 4 ubar/s of up glide on the 305K isentropic
surface. There should be enough forcing present to allow some
showers and a few storms to develop west of the Mississippi River
but the question then becomes how long this activity will persist.
Forecast soundings from the RAP suggest the winds aloft will
swing around to the north/northwest starting late this morning and
continue into the afternoon. As this occurs, drier air aloft
starts to spread in with this drying working down with time and
the saturated layer becoming rather shallow by the middle of the
afternoon. This could make the window of opportunity for any rain
rather short for most locations. Unfortunately, it is not clear
how this is all going to play out today which results in only some
middle of the road 40 to 50 percent rain chances for now. With
250-500 J/kg of ML CAPE, some rumbles of thunder will be possible
at times as well. Most of this activity should dissipate by early
evening with a slow decreasing cloud trend expected overnight.

.LONG TERM...(Friday through Wednesday)
Issued at 224 AM CDT Thu Sep 24 2020

One more warm, dry day is on tap for Friday as upper level
ridging builds in and fairly strong southerly flow continues to
usher in warmer air. Model soundings suggest 40+ mph winds at the
top of the mixed layer, so could certainly see some gusts over 30
mph at times, especially in the open areas. Otherwise, expect high
temperatures in the upper 70s to lower 80s. The next precip
chances come as moisture transport ramps up ahead of a cold front
progged to slide through the forecast area Friday night/early
Saturday morning. That said, the moisture transport looks to point
well north of the forecast area, with model soundings suggesting
we'll be contending with dry air in the low levels once again.
Therefore, not sure how far south any rain will extend with said
frontal passage Saturday morning. Instead, better chances will
likely arrive Saturday afternoon/evening as moisture transport
points more into the forecast area (looking like roughly the I-94
corridor at this time) and a large scale trough axis approaches.
With very strong shear in place (60+ kts in the 0-6 km layer),
will need to keep an eye out for at least some stronger storms,
especially with guidance trending a little higher with
instability...around 1000 J/kg of MUCAPE. However, with abundant
cloud cover expected to last through the day, those MUCAPE values
may be a little overdone.

Expect a cooler and wetter pattern to set up heading into next
week as large scale troughing digs into the eastern CONUS and
leaves the forecast area under northwest flow. Guidance differs
quite a bit on exact timing and location of various features,
namely a deepening surface low over the region. However, they do
agree on the general pattern of a low setting up somewhere and
various bits of shortwave energy sliding through the northwest
flow bringing on and off shower and storm chances throughout the
week. Also good agreement regarding rather gusty northwest winds
for the beginning of the work week, with most EPS members
suggesting at least 30 mph gusts on Tuesday. That said, these
values have trended down a bit, likely owing to uncertainty
regarding placement/strength of the aforementioned surface low.
Along with the wind and rain, it will be quite a bit cooler than
it was this week, as high temperatures will struggle to reach 60
degrees by Wednesday. Overall, not looking like a pleasant week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 616 AM CDT Thu Sep 24 2020

Widely scattered showers have developed across the area early this
morning ahead of an approaching short wave trough. These are
expected to continue into the afternoon with the most areal
coverage expected to be late this morning into the early afternoon
when the forcing from the short wave trough is maximized. The
high-res meso-scale models have been trending toward less activity
and this makes trying to time when to include anything beyond a
VCSH rather difficult. Chose to maintain a tempo group for both
airports during the late morning into the early afternoon when the
nose of the low level moisture transport axis is focused on the
area. This is also when some MVFR ceilings may occur with the
rain, otherwise generally expecting VFR conditions. Depending on
how much rain occurs today and the timing of when the clouds
scatter out, there may be a potential for some fog to develop
overnight.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...04
LONG TERM...CA
AVIATION...04
Hazardous weather outlook, Sep 24, 3:32 AM CST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
432 AM CDT Thu Sep 24 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-251200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
432 AM CDT Thu Sep 24 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Expect scattered thunderstorms today. Severe weather is not
anticipated.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are on and off chances for thunderstorms from Friday night
through Tuesday. Severe weather appears to be unlikely at this
time.

.SPOTTER INFORMATION STATEMENT...

No action is needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

CA/04

In the hours before

Special weather statement, Sep 24, 5:21 AM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service La Crosse WI
621 AM CDT Thu Sep 24 2020

MNZ086-087-241200-
Olmsted-Dodge-
621 AM CDT Thu Sep 24 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OLMSTED AND
NORTHEASTERN DODGE COUNTIES...

At 621 AM CDT, a strong thunderstorm was located over West Concord,
or 10 miles northwest of Mantorville, moving east at 30 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Oronoco, West Concord, Douglas, Concord, Oxbow Park, Danesville,
Berne, Highway 57 And 570th Street, Genoa and Hidden Meadows R V
Park.

LAT...LON 4420 9296 4419 9255 4406 9256 4412 9296
TIME...MOT...LOC 1121Z 266DEG 27KT 4419 9287

JAM
Special weather statement, Sep 24, 6:43 AM CST, 42 minutes before
Special Weather Statement
National Weather Service La Crosse WI
743 AM CDT Thu Sep 24 2020

MNZ086-087-241330-
Olmsted-Dodge-
743 AM CDT Thu Sep 24 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OLMSTED AND DODGE
COUNTIES...

At 741 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Pine Island to Kasson to near
Owatonna with additional storms from Pleasant Grove to Chester.
Movement was  east to southeast at 25 mph.

Pea size hail is possible with these storms.

Locations impacted include...
Rochester, Dodge Center, Mantorville, Kasson, Stewartville, Byron,
Chatfield, Eyota, Hayfield, Oronoco, West Concord, Dover, Claremont,
Marion, High Forest, Wasioja, Pleasant Grove, Douglas, Rock Dell and
Viola.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4420 9304 4420 9238 4415 9232 4411 9232
      4410 9208 4385 9208 4385 9245 4383 9245
      4383 9269 4385 9269 4385 9304
TIME...MOT...LOC 1241Z 319DEG 21KT 4424 9265 4402 9277 4401 9326

JAM
Local storm report, Sep 24, 7:17 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
817 AM CDT THU SEP 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 AM     HEAVY RAIN       3 ESE DOUGLAS           44.09N 92.51W
09/24/2020  M1.00 INCH       OLMSTED            MN   BROADCAST MEDIA

            REPORTED BY KTTC TELEVISION VIA SOCIAL
            MEDIA.

&&

The radar

The La Crosse radar (KARX), 103 km away, was scanning. The volume nearest the first event began at 13:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Olmsted

When
September 24, 7:25 AM CST
Where
Olmsted County, 1.65 mi ENE of (Rst)rochester Muni
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
43.930, -92.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920620.